Denver and Centennial's Best Audiologists
Home Denver Doctor of Audiology Contact

Tinnitus and SSRI’s

Question:

I had extreme anxiety and had been taking Zoloft for years. It started making me feel sick and so I weaned off of it. Since then I have developed severe anxiety, jaw pain, tinnitus, neck, shoulder and upper back pain. I mean PAIN! I have tight, ropey muscles with many trigger points. I am really wanting to go back on Zoloft but I have read that it could make my tinnitus worse. It is a lot quieter than when it first started and it terrifies me of it getting louder again. I take a half a mg. of Clonazapam every day but I have built up a tolerance to it and it is not longer helping my pain. What are your thoughts on SSRI’s and people who already have tinnitus taking them?

Answer:

Dear Ms. Chapman,

Prior to getting back on the medication I suggest that you discuss your symptoms with your PCP.  There may be natural alternatives that work just as well for you that would not have as many side effects.  Doctors are not typically trained in non-pharmaceutical alternatives, so see who he would recommend you see if he is not.
It would also be prudent to have a physical therapist review your jaw, neck, shoulder and upper back pain, as those things in themselves may be exacerbating the tinnitus.  If you do decide to return to your medication be sure to do so under your physicians care, and watch for side effects along the way.
If you need further assistance let me know.  I’m here to help.

Dr. Barbara Jenkins, BCABA

Advanced Audiology, Inc.
Hearing and Tinnitus Center